Illinois, 2020Strong Wind in Illinois, November 14 to 15, 2020
November 14 to 15, 2020 · NWS PAH · 19 events in 18 counties and zones
Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Winds gusted from 40 to 50 mph.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Winds gusted from 40 to 50 mph. The peak measured gust in southern Illinois was 49 mph at the Carbondale airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 14, 9:09 PM CST, 51 minutes earlier.
Area forecast discussion, Nov 14, 9:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
909 PM CST Sat Nov 14 2020
.UPDATE...
Issued at 909 PM CST Sat Nov 14 2020
We collaborated with WFO Memphis to expand the Wind Advisory
westward. No change to the valid time. Southern portions of the
Advisory will see the strongest winds from the south overnight
just ahead of the front, and the northern portions will see the
strongest winds from the west Sunday morning.
UPDATE Issued at 554 PM CST Sat Nov 14 2020
Updated the aviation discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 239 PM CST Sat Nov 14 2020
The main concerns in the short term forecast period include the
chance for strong to severe thunderstorms late tonight and early
Sunday morning across roughly the western half of the forecast
area and strong gradient winds Sunday across southwest IN,
western KY, and southern IL. In the very near term (through 0z
Sunday), WAA showers with isolated thunder will continue to
spread NE across parts of the southeast MO into southwest
IL..along with patchy light showers/drizzle across the EVV Tri-
State and NW KY. We should move into a bit of lull early this
evening as the WAA showers wind down.
The severe threat ramps up late tonight into early Sunday morning
across southeast MO and parts of southern IL and far western KY,
roughly west of I-57/US 45. Dew point temperatures will surge into
in middle to upper 50s ahead of the approaching surface cold
front along with temperatures rising into the lower to middle
60s. The 12z CAMs are in a good agreement showing a squall
line/QLCS arriving in Carter/Ripley counties around 4-6z Sunday,
and racing NE through the forecast area, exiting our eastern
counties around 12z. As mentioned earlier, the best threat for
some damaging wind gusts and perhaps a couple spin-up tornadoes
will be across the western half of the area...particularly in our
western four Ozark Foothill counties. This area appears to have
the best chance of seeing a few hundred J/kg of SBCAPE developing,
collocated with robust low-level shear and elongated hodographs.
One fly in the ointment which may prevent a higher end severe
threat will be the development of widespread WAA showers/storms
ahead of the main line of convection. The line of storms should be
progressive enough to prevent widespread flooding issues, but
given the cool soil temperatures and leaves clogging up storm
drains, can't rule out some minor flooding developing in
vulnerable areas.
In the wake of the cold frontal passage Sunday morning, winds will
crank up from W-NW as the pressure gradient tightens. Current wind
advisory area (southeast IL, southwest IN, and the KY Pennyrile)
looks to be in good shape. With robust mixing of 40-50 kts 850 mb
winds expected, gusts of 40-45 mph seem like a good bet,
especially from late morning through early afternoon Sunday.
Further south and west, it looks a bit more marginal for
advisory-level gusts, but some gusts of 30-40 mph are possible,
especially early Sunday morning. Will hold off on expanding the
advisory for now, but it may be necessary based on later model
trends. High temperatures will reach in the middle to upper 50s,
but it will feel colder with the wind.
High pressure will build over the region Sunday evening through
Monday. This will allow gradient winds to relax and bring a return
of dry conditions with seasonable temperatures. Overnight lows
Monday morning will fall into the lower to middle 30s with
daytimes in the lower 60s.
.LONG TERM...(Tuesday through Saturday)
Issued at 239 PM CST Sat Nov 14 2020
Broad mid/upper level northwest flow Tuesday will bring a chilly
surface high pressure system southeast from southern Canada into the
mid MS River Valley, and then into the Ohio Valley Tuesday
night/Wednesday. Despite ample sunshine, afternoon temperatures both
days will be held in the 50s to near 60 both days. Tuesday
night/Wednesday morning should be rather frosty area wide.
Thereafter, H50 flow becomes quasi-zonal as the surface high moves
east and takes up residence over the southeast US for the latter
part of the work week. This should result in a gradual warm up, with
temps popping back up well into the 60s Thu/Friday/Sat.
&&
.AVIATION...
Issued at 554 PM CST Sat Nov 14 2020
Showers along the I-64 corridor are tracking northeastward at this
time. The main feature tonight will be a line of storms along a
front, with the line weakening as it moves eastward (thus thunder
is not included for the eastern terminals). MVFR cigs are expected
with the line. Light to moderate showers will develop ahead of
the line during the evening hours. Winds will increase through the
evening with a southerly direction, gusting to around 30 kts,
shifting to westerly after the front moves through. Before the
surface winds pick up in intensity, the evening hours could see
low-level wind shear issues at KMVN/KEVV/KOWB. Windy conditions
will continue tomorrow, with gusts to around 35 kts for the I-64
corridor and even higher for airspace further north/east. Cloud
cover will quickly dissipate a few hours after frontal passage as
very dry air moves into the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST Sunday for ILZ075>078-080>094.
MO...Wind Advisory until 6 PM CST Sunday for MOZ111-112-114.
IN...Wind Advisory until 6 PM CST Sunday for INZ081-082-085>088.
KY...Wind Advisory until 6 PM CST Sunday for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DWS
LONG TERM...GM
AVIATION...ATL
Hazardous weather outlook, Nov 14, 2:43 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CST Sat Nov 14 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
243 PM CST Sat Nov 14 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are likely late tonight and into the
overnight hours. Strong storms are possible, especially over
southeast Missouri, southwest Illinois, and far western Kentucky
late tonight. Damaging winds will be the main threat, although an
isolated tornado is possible.
Gusty winds up to 40 mph will be likely starting after midnight
tonight. Refer to the wind advisory for details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
West winds may gust 40 to 45 mph on Sunday. Refer to the wind
advisory for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late tonight, mainly across
southeast Missouri.
DWS/GM
Strong Wind, Alexander
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Edwards forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Franklin
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.992, -88.924 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Gallatin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, Hamilton
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Hamilton forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.082, -88.539 (the zone’s center; the record gives no point)
Strong Wind, Hardin
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Hardin forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -88.267 (the zone’s center; the record gives no point)
Strong Wind, Jackson
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Johnson
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Johnson forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.460, -88.881 (the zone’s center; the record gives no point)
Strong Wind, Massac
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Massac forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Perry forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Strong Wind, Pope
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Pope forecast zone
- Measured
- 37 kt (43 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Saline forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- White forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- November 14, 10:00 PM CST to November 15, 10:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- November 15, 2:00 AM CST to 10:00 AM CST
- Where
- Wabash forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- November 15, 2:00 AM CST to 10:00 AM CST
- Where
- Edwards forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- November 15, 2:00 AM CST to 10:00 AM CST
- Where
- Wayne forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- November 15, 2:00 AM CST to 10:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 14, 20205 deaths · 1 event
- Hail and Damaging Winds in Missouri, November 14, 2020$420,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Arkansas, November 14 to 15, 20204 injured · $40,000 · EF1 · 6 events
- Damaging Winds in Arkansas, November 14, 2020$90,000 · 65 kt wind · 8 events
- Strong Wind in Missouri, November 14 to 15, 2020$11,000 · 11 events
- High Wind in New Mexico, November 14, 202058 kt wind · 12 events
- High Wind in Nebraska, November 14, 202059 kt wind · 10 events
- Dust Storm and High Wind in Kansas, November 14, 202056 kt wind · 10 events
- High Wind in Oregon, November 14, 202052 kt wind · 9 events
- High Wind in Texas, November 14, 202050 kt wind · 6 events
- High Wind in Nebraska, November 14, 202061 kt wind · 5 events
- Dust Storm and High Wind in Colorado, November 14, 202055 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923262, 923263, 923264, 923265, 923266, 923267, 923268, 923269, 923270, 923271, 923272, 923273, 923274, 923275, 923276, 923286, 923287, 923288, 923289.